Vitamin B6 rules change? Australia’s TGA reviews low-dose intake link to peripheral neuropathy

By Tingmin Koe contact

- Last updated on GMT

The Therapeutic Goods Administration (TGA) is reviewing recent reported cases of vitamin B6 intake and the possible side effect of peripheral neuropathy.  ©Getty Images
The Therapeutic Goods Administration (TGA) is reviewing recent reported cases of vitamin B6 intake and the possible side effect of peripheral neuropathy. ©Getty Images

Related tags: Vitamin b6, Australia, regulations

Australian regulator, the Therapeutic Goods Administration (TGA) is reviewing recent reported cases of vitamin B6 intake and the possible side effect of peripheral neuropathy.

Symptoms of peripheral neuropathy include tingling, burning, or numbness in the hands or feet.

It is a known side effect when vitamin B6 is taken at high doses or after long-term usage, but the regulator said recent reports had suggested daily dosage of 50mg or less have led to such outcomes.  

At present, TGA permits the daily dose of vitamin B6 in listed medicines (referring to dietary supplements) to four times higher at 200mg.

According to recent cases, the side effect also happened in some individuals who took more than one product containing vitamin B6.

Currently, there are over 1,000 listed medicines that contain vitamin B6 in Australia.

Products containing more than 50mg of vitamin B6 are required to bear a warning display to inform consumers the risk of developing peripheral neuropathy.

The TGA said it was reviewing the matter and the outcome of the review might lead to new requirements for products containing vitamin B6.

“Products containing 50 mg or less vitamin B6 are not currently required to display a label warning.

“This may make it difficult for consumers to identify reactions associated with vitamin B6, which could potentially lead to continued exposure and progression of neuropathy,”​ TGA said in a statement.

Regulatory action

TGA said it had identified a number of products that did not display the required label warning and had  taken regulatory actions to ensure compliance.

It emphasised that firms should comply with the requirements stated in the Permissible Ingredients Determination.

Failure to do so will lead to regulatory actions, including the recall or the cancellation of the product.

The regulator also reminded that firms were obliged to report all serious adverse events within required time frames.

Reported cases

Australia’s Adverse Drug Reactions Advisory Committee (ADRAC) had previously received reports on how peripheral neuropathy had occurred when vitamin B6 intake exceeded 50mg/day. 

One of the cases, a 39-year-old female, took 50mg of vitamin B6 as well as a multivitamin containing the vitamin for three months.

She subsequently developed a feeling of burning pain and ‘electric shock’ in her feet and lower legs.

Another case, a 69-year-old female who has been taking up to 600mg of vitamin B6 per day, had developed persistent giddiness and wide-based gait. 

Related news

Show more

Related products

show more

MenaQ7® Vitamin K2: The Bone Support Solution

MenaQ7® Vitamin K2: The Bone Support Solution

NattoPharma USA, Inc. | 03-Sep-2020 | Data Sheet

Whether creating a product to fortify children’s bones as they grow or a formula to help adults stave off inevitable bone loss from ageing, MenaQ7® Vitamin...

cognitaven® boosts cognitive performance

cognitaven® boosts cognitive performance

Anklam Extrakt GmbH | 30-Aug-2020 | Clinical Study

Within the course of a randomised, double-blind, placebo-controlled study, the acute and chronic effects of green oat (Avena sativa) herb extract on cognitive...

Related suppliers

NutraIngredients-Asia Awards 2020

22nd September 2020, 3 pm SGT

Follow us

Products

View more

Webinars

Nutra Champions Podcast

Nutra Champions Podcast